North Carolina, 2011

Damaging Wind in North Carolina, August 21, 2011

August 21, 2011 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 21, 3:52 PM EST, 21 minutes earlier.

Area forecast discussion, Aug 21, 3:52 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
452 PM EDT SUN AUG 21 2011

.SYNOPSIS...
A LEE TROUGH WILL REMAIN SITUATED OVER EASTERN VA THROUGH THIS
EVENING AS A COLD FRONT APPROACHES FROM THE WEST. THIS FRONT WILL
PASS THROUGH MUCH OF THE REGION OVERNIGHT...AND REACH THE VA/NC
BORDER MONDAY MORNING. THE FRONT FINALLY EXITS TO THE SOUTHEAST
LATE MONDAY. HIGH PRESSURE BUILDS IN ON TUESDAY AND REMAINS
SITUATED OVER THE AREA THROUGH THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SEVERE THUNDERSTORM WATCH 796 IS IN EFFECT FOR THE ENTIRE FA UNTIL
9PM. A WELL-DEFINED LEE/PRE-FRONTAL TROUGH HAS DEVELOPED OVER
EASTERN VA THIS AFTERNOON...AND HAS TRIGGERED PLENTY OF CONVECTION
THUS FAR IN CONJUNCTION WITH A MID-LEVEL SHORTWAVE.

A COUPLE ISOLATED STRONG STORMS HAVE ALREADY AFFECTED
EASTERN PARTS OF THE FA. A MORE UNIFORM LINE WITH EMBEDDED BOWS IS
PUSHING INTO THE WESTERN EDGE OF THE FA AS OF 19Z. MAIN THREAT
WILL BE DAMAGING WINDS (1000-1500 J/KG DCAPES AND SFC TO MID-LEVEL
THETA-E DIFFERENCES GREATER THAN 30C). A COUPLE LARGE HAIL REPORTS
CANNOT BE RULED OUT EITHER. THE LINE OF STORMS WILL PUSH EAST
THROUGH THE FA THROUGH THIS EVENING...WITH MORE STORMS POSSIBLE
OVERNIGHT AS A COLD FRONT APPROACHES FROM THE WEST. LOW TEMPS
TONIGHT MID 60S TO LOW 70S.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
SEASONABLE AND TRANQUIL WEATHER RETURNS MONDAY THROUGH THE
MIDDLE OF THE WORK WEEK AS THE UPPER TROUGH OVER THE EASTERN
SEABOARD PULLS EAST AND SFC HIGH PRESSURE BUILDS IN FROM THE WEST.
WITH THE AFOREMENTIONED COLD FRONT LOCATED NEAR THE VA/NC BORDER
EARLY MONDAY...THERE WILL STILL BE A CHANCE OF SHOWERS AND STORMS
OVER THESE AREAS. THE THREAT FOR PRECIP WILL WANE LATE IN THE DAY
WITH AS THE FRONT PUSHES TO THE EAST. DRY CONDITIONS EXPECTED
EVERYWHERE TUE AND WED. HIGH TEMPS EACH DAY MID TO UPPER 80S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
ALL EYES WILL BE ON THE EVENTUAL TRACK OF WHAT IS NOW TS IRENE. THE
LATEST (12Z) GFS AND ECMWF HAVE COME IN REAL GOOD AGREEMENT WITH THE
TRACK AND TIMING OF IRENE...HAVING IT COME ASHORE ALONG THE SRN SC
COAST FRI NIGHT...THEN TAKING ON A MORE N...EVENTUALLY NE TRACK
ACROSS CEN/ERN VA (ALONG/E OF I-95) ON SUNDAY. SUCH A TRACK WOULD
BE FAVORABLE FOR AN ENHANCED HEAVY RAIN THREAT (ESP WEST OF I-95
TRACK)...AND THUS AN ELEVATED RISK FOR RIVER FLOODING...AS WELL AS A
MORE FVRBL ENVIRONMENT FOR ISOLATED TROPICAL TORNADOES (ESP E OF 95)
BY SUNDAY. IN TERMS OF THE STRONG WIND THREAT...THE CURRENT
PROJECTED INLAND TRACK WOULD OBVIOUSLY CAUSE SOME WEAKENING AS IRENE
LOSES ITS TROPICAL CHARACTERISTICS. MOREOVER...THE MODELS DO NOT
NOT INDICATE MUCH BAROCLINIC CONTRIBUTION NEXT WEEKEND (I.E. NO
BIG/STRONG SFC HIGH TO THE N)...THUS HOPEFULLY SUCH A SCENARIO
WOULD MITIGATE THE THREAT FOR STRONG/DMGNG WINDS...AS LEAST AWAY
FROM THE COASTS. WINDS SHOULD PICK UP ALONG THE COAST...EVEN WITH
AN INLAND TRACK...AND WITH A LONG DURATION (FRI NIGHT THROUGH SUN)
OF STRENGTHENING E/SE FLOW...WOULD SEE AN ELEVATED RISK FOR
COASTAL FLOODING...PARTICULARLY UP CHES BAY AND ASSCD TRIBUTARIES.
CERTAINLY MANY SCENARIOS THAT COULD PLAY OUT DEPENDING ON THE
EVENTUAL TRACK OF IRENE. FOR NOW...HAVE BUMPED UP POPS TO 50% NEXT
WEEKEND (WELL ABOVE CLIMO FRO DAYS 6/7...GIVEN THE GOOD MODEL
CONSENSUS THAT FAR OUT)...WHILE ALSO TRIMMING MAX TEMPS BOTH SAT
AND SUN (GENERALLY LWR 80S).

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
PRIMARY WEATHER CONCERNS IN TERMS OF CEILING/VISIBILTY AND TSTMS
WILL BE THROUGH 12Z MON. EXPECT THREAT TO INCREASE OVER THE
TERMINALS THROUGH 21Z...THEN GRADUALLY SHIFT EWD TOWARD THR COAST
AROND OR SHORTLY AFTER 00Z. MVFR/LOCAL IFR CONDITIONS POSSIBLE IN
TSTMS. WINDS SHIFT TO NLY AFTER MIDNIGHT AT KRIC/KSBY...THEN AROUND
OR JUST AFTER 12Z AT KPHF/KORF/KECG. SMOKE/HAZE WILL CONTINUE TO BE
FAIRLY WELL MIXED AT KORF/KPHF...WITH SMOKE MOVING BACK INTO NE NC
MONDAY MORNING. SMOKE SHOULD REACH KECG BY MID MORNING...BUT
CEILINGS/VISIBILITY SHOULD BE NO WORSE THAN MVFR.

OUTLOOK...VFR CONDITIONS EXPECTED TUE/WED.

&&

.MARINE...
AN APPROACHING FRONT WILL INCREASE S/SW WINDS TONIGHT...AND AS A
RESULT OF THE LATEST MODEL GUIDANCE SEE NO REASON TO ALTER THE
CURRENT SMALL CRAFT ADVISORY HEADLINES FOR TONIGHT. EXPECT WINDS
TO REACH 20-25 KTS OVER ALL WATERS...ESPECIALLY JUST AHEAD OF THE
FRONT LATER TONIGHT.

BY MONDAY MORNING (AFTER SUNRISE)...EXPECT A BRIEF REPRIEVE (I.E.
SUB SCA CONDITIONS) WITH THE WINDS/WAVES. HOWEVER...EXPECT A NRLY
SURGE OVERNIGHT MON INTO EARLY TUE...WITH THE DECENT LLVL CAA
(AIDED BY THE WARM WATER TEMPS). NRLY SURGES THIS TIME OF YEAR ARE
ESPECIALLY FVRBL AT NIGHT...GIVEN THE NOCTURNAL STABILIZATION OVER
LAND (THUS ALLOWING THE BEST MIXING TO BECOME MORE CHANNELED OVER
THE WATERS). AT THIS POINT...IT APPEARS THE SURGE WILL BE STRONG
ENOUGH FOR AN EVENTUAL SMALL CRAFT ADVISORY ACROSS CHES BAY...THOUGH
POSSIBLY JUST SHY OF CRITERIA OVER THE CSTL WATERS. LATER SHIFTS
WILL CONTINUE TO MONITOR TRENDS AND HOIST NEW SCA'S AS NEEDED ONCE
THIS CURRENT S/SW FLOW EVENT IS OVER.

TOWARD THE END OF THE FCST PERIOD (THU NIGHT-FRI)...THE GFS-BASED
WAVEWATCH GUIDANCE CONTINUES TO SHOW INCREASED SWELL OUT AHEAD (ON
THE EAST SIDE) OF TS IRENE. BASED ON THE GOOD CONTINUITY WITH THE
GFS AND ECMWF...FEEL THE WAVEWATCH GUIDANCE IS ACCEPTABLE AT THIS
POINT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...AIR QUALITY ALERT FROM 6 AM MONDAY TO MIDNIGHT EDT MONDAY
     NIGHT FOR NCZ013>017-030>032.
     SMALL CRAFT ADVISORY UNTIL 7 AM EDT MONDAY FOR NCZ017.
VA...AIR QUALITY ALERT UNTIL 8 PM EDT THIS EVENING FOR VAZ084-086-
     088>094.
     AIR QUALITY ALERT UNTIL 8 AM EDT MONDAY FOR VAZ095>097-100.
     AIR QUALITY ALERT FROM 8 PM THIS EVENING TO 8 AM EDT MONDAY
     FOR VAZ098.
MARINE...AIR QUALITY ALERT FROM 6 AM MONDAY TO MIDNIGHT EDT MONDAY
     NIGHT FOR ANZ633.
     SMALL CRAFT ADVISORY UNTIL 7 AM EDT MONDAY FOR ANZ630>634-650-
     652-654-656-658.

&&

SYNOPSIS...MAS
NEAR TERM...MAS
SHORT TERM...MAS
LONG TERM...BKH
AVIATION...WRS
MARINE...BKH
Hazardous weather outlook, Aug 21, 3:14 PM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
414 PM EDT SUN AUG 21 2011

VAZ084-086-088>094-222015-
GLOUCESTER-MATHEWS-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
414 PM EDT SUN AUG 21 2011

...AIR QUALITY ALERT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 796 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR SOUTHEAST
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED THROUGH 9 PM THIS
EVENING. PLEASE RELAY ANY REPORTS OF WIND DAMAGE...LARGE HAIL...
AND FLOODING TO THE NATIONAL WEATHER SERVICE.

MDZ021>025-NCZ012-102-VAZ048-049-060>083-085-087-099-222015-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-
AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-MIDDLESEX-GREENSVILLE-
ACCOMACK-
414 PM EDT SUN AUG 21 2011

...SEVERE THUNDERSTORM WATCH 796 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED THROUGH 9 PM THIS
EVENING. PLEASE RELAY ANY REPORTS OF WIND DAMAGE...LARGE HAIL...
AND FLOODING TO THE NATIONAL WEATHER SERVICE.

VAZ095>097-100-222015-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-NORTHAMPTON VA-
414 PM EDT SUN AUG 21 2011

...AIR QUALITY ALERT IN EFFECT UNTIL 8 AM EDT MONDAY...
...SEVERE THUNDERSTORM WATCH 796 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH HAMPTON ROADS VIRGINIA
AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED THROUGH 9 PM THIS
EVENING. PLEASE RELAY ANY REPORTS OF WIND DAMAGE...LARGE HAIL...
AND FLOODING TO THE NATIONAL WEATHER SERVICE.

VAZ098-222015-
VIRGINIA BEACH-
414 PM EDT SUN AUG 21 2011

...SEVERE THUNDERSTORM WATCH 796 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...AIR QUALITY ALERT IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   AIR QUALITY ALERT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED THROUGH 9 PM THIS
EVENING. PLEASE RELAY ANY REPORTS OF WIND DAMAGE...LARGE HAIL...
AND FLOODING TO THE NATIONAL WEATHER SERVICE.

NCZ013>016-030>032-222015-
HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-PERQUIMANS-
414 PM EDT SUN AUG 21 2011

...SEVERE THUNDERSTORM WATCH 796 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...AIR QUALITY ALERT IN EFFECT FROM 6 AM MONDAY TO MIDNIGHT EDT
MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA AND INTERIOR NORTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED THROUGH 9 PM THIS
EVENING. PLEASE RELAY ANY REPORTS OF WIND DAMAGE...LARGE HAIL...
AND FLOODING TO THE NATIONAL WEATHER SERVICE.

NCZ017-222015-
INLAND CURRITUCK-
414 PM EDT SUN AUG 21 2011

...SEVERE THUNDERSTORM WATCH 796 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 7 AM EDT
MONDAY...
...AIR QUALITY ALERT IN EFFECT FROM 6 AM MONDAY TO MIDNIGHT EDT
MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   AIR QUALITY ALERT.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED THROUGH 9 PM THIS
EVENING. PLEASE RELAY ANY REPORTS OF WIND DAMAGE...LARGE HAIL...
AND FLOODING TO THE NATIONAL WEATHER SERVICE.

ANZ630>632-634-650-652-654-656-658-222015-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
414 PM EDT SUN AUG 21 2011

...SEVERE THUNDERSTORM WATCH 796 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 7 AM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED THROUGH 9 PM THIS
EVENING. PLEASE RELAY ANY REPORTS OF WIND DAMAGE...LARGE HAIL...
AND FLOODING TO THE NATIONAL WEATHER SERVICE.

ANZ633-222015-
CURRITUCK SOUND-
414 PM EDT SUN AUG 21 2011

...SEVERE THUNDERSTORM WATCH 796 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 7 AM EDT
MONDAY...
...AIR QUALITY ALERT IN EFFECT FROM 6 AM MONDAY TO MIDNIGHT EDT
MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   AIR QUALITY ALERT.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED THROUGH 9 PM THIS
EVENING. PLEASE RELAY ANY REPORTS OF WIND DAMAGE...LARGE HAIL...
AND FLOODING TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Aug 21, 3:15 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
415 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     GREEN BAY               37.13N 78.31W
08/21/2011                   PRINCE EDWARD      VA   911 CALL CENTER

            TREES DOWN IN THE GREEN BAY AREA.

&&

JORROCK
Special weather statement, Aug 21, 3:21 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
421 PM EDT SUN AUG 21 2011

NCZ012-VAZ065>067-079-080-212115-
BRUNSWICK VA-DINWIDDIE VA-LUNENBURG VA-MECKLENBURG VA-NORTHAMPTON
NC-NOTTOWAY VA-
421 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORMS MOVING INTO SOUTH CENTRAL VIRGINIA...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES NORTH OF NOTTOWAY TO JOHN H KERR
DAM...OR FROM 5 MILES NORTHEAST OF CREWE TO 8 MILES SOUTHEAST OF
BOYDTON...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...
  DUNDAS AROUND 425 PM EDT...
  CLAY STORE AROUND 430 PM EDT...
  WELLVILLE AROUND 435 PM EDT...
  WILSONS AROUND 440 PM EDT...
  ALBERTA AROUND 445 PM EDT...
  RAWLINGS AROUND 450 PM EDT...

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3679 7824 3726 7808 3718 7784 3721 7745
      3689 7760 3688 7764 3690 7765 3689 7766
      3676 7766 3655 7776 3653 7791 3654 7842

JBILLET
Special weather statement, Aug 21, 3:24 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
424 PM EDT SUN AUG 21 2011

MDZ023-VAZ099-212130-
ACCOMACK VA-SOMERSET MD-
424 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORM MOVING TOWARD SMITH ISLAND AND CRISFIELD...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF SMITH ISLAND...OR ABOUT
OVER SMITH POINT...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR SMITH ISLAND AT 455 PM EDT...CRISFIELD AT 515 PM
EDT...BYRDTOWN...AND...LAWSONIA AT 520 PM EDT...AND HOPEWELL AND
RUMBLEY AT 525 PM EDT.

EXPECT WIND GUSTS TO 40 MPH FREQUENT CLOUD TO GROUND LIGHTNING AND
HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS IS
ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3797 7578 3787 7602 3796 7590 3798 7591
      3799 7596 3790 7604 3803 7605 3798 7590
      3806 7582 3805 7588 3814 7584 3814 7590
      3806 7601 3809 7606 3820 7575 3797 7563

WRS
Special weather statement, Aug 21, 3:37 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
437 PM EDT SUN AUG 21 2011

NCZ015-017-VAZ095-097-098-212135-
CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-PASQUOTANK NC-VIRGINIA BEACH
VA-WESTERN CURRITUCK NC-
437 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORM MOVING INTO CHESAPEAKE COUNTY...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF CHESAPEAKE AIRPORT...OR
ABOUT 7 MILES NORTHEAST OF CORAPEAKE...MOVING NORTHEAST AT 30 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR CHESAPEAKE AIRPORT AT 455 PM
EDT...HERBERTS CORNER AT 500 PM EDT...GREAT BRIDGE AT 505 PM EDT...
PORTLOCK AT 510 PM EDT...GREENBRIER AT 515 PM EDT...KEMPSVILLE AT 520
PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3654 7630 3655 7631 3655 7647 3651 7648
      3647 7644 3645 7648 3655 7647 3655 7649
      3659 7649 3674 7647 3696 7624 3692 7611
      3694 7600 3692 7597 3672 7593

SCALORA
Special weather statement, Aug 21, 3:41 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
441 PM EDT SUN AUG 21 2011

VAZ064-072>074-212145-
CAROLINE VA-ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-
441 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORM MOVING NORTHERN KING AND QUEEN AND ESSEX
COUNTIES THROUGH 530 PM...

AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SPARTA...OR ABOUT 6 MILES NORTHWEST OF
BEULAHVILLE...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR SALVIA AT 455 PM EDT...CENTRAL POINT AT 500 PM EDT...BEAZLEY AT
510 PM EDT...REXBURG AT 520 PM EDT...CHAMPLAIN AT 525 PM EDT...CARET
AT 530 PM EDT.

WIND GUSTS TO 35 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3809 7697 3807 7692 3802 7692 3801 7690
      3799 7691 3797 7687 3794 7686 3789 7678
      3787 7677 3783 7732 3801 7736 3809 7698

JO
Special weather statement, Aug 21, 3:47 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
447 PM EDT SUN AUG 21 2011

VAZ075-212115-
WESTMORELAND VA-
447 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS WESTMORELAND COUNTY THROUGH
515 PM...

AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MONTROSS...OR ABOUT OVER
NEWLAND...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR MONTROSS AT 455 PM EDT...TEMPLETON AT 500 PM EDT...MOUNT
HOLLY...AND...KREMLIN AT 505 PM EDT...HAGUE...AND...ERICA AT 510 PM
EDT.

WIND GUSTS TO 35 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3816 7660 3811 7659 3808 7653 3804 7651
      3803 7657 3799 7662 3799 7671 3800 7677
      3803 7676 3809 7686 3812 7687 3808 7694
      3809 7698 3813 7702 3818 7675

JO

The radar

The Norfolk radar (KAKQ), 81 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Northampton

When
August 21, 4:13 PM EST
Where
Northampton County, 3.23 mi SSE of Stancell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.510, -77.700

Trees were downed along Highway 46.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341247.